Abstract Beth Definability in Institutions

Journal of Symbolic Logic 71 (3):1002 - 1028 (2006)

Abstract
This paper studies definability within the theory of institutions, a version of abstract model theory that emerged in computing science studies of software specification and semantics. We generalise the concept of definability to arbitrary logics, formalised as institutions, and we develop three general definability results. One generalises the classical Beth theorem by relying on the interpolation properties of the institution. Another relies on a meta Birkhoff axiomatizability property of the institution and constitutes a source for many new actual definability results, including definability in (fragments of) classical model theory. The third one gives a set of sufficient conditions for 'borrowing' definability properties from another institution via an 'adequate' encoding between institutions. The power of our general definability results is illustrated with several applications to (many-sorted) classical model theory and partial algebra, leading for example to definability results for (quasi-)varieties of models or partial algebras. Many other applications are expected for the multitude of logical systems formalised as institutions from computing science and logic
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2178/jsl/1154698588
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 44,419
Through your library

References found in this work BETA

Model Theory.Michael Makkai, C. C. Chang & H. J. Keisler - 1991 - Journal of Symbolic Logic 56 (3):1096.
Mathematical Logic.Joseph R. Shoenfield - 2001 - Bulletin of Symbolic Logic 7 (3):376-376.

Add more references

Citations of this work BETA

Birkhoff Completeness in Institutions.Mihai Codescu & Daniel Găină - 2008 - Logica Universalis 2 (2):277-309.
Saturated Models in Institutions.Răzvan Diaconescu & Marius Petria - 2010 - Archive for Mathematical Logic 49 (6):693-723.

Add more citations

Similar books and articles

Analytics

Added to PP index
2010-08-24

Total views
14 ( #591,621 of 2,272,236 )

Recent downloads (6 months)
2 ( #566,516 of 2,272,236 )

How can I increase my downloads?

Downloads

My notes

Sign in to use this feature